Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 163, NWS Lincoln, IL

July 22, 2004Clark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2004, 2:16 AM CDT for Clark County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 2:16 AM CDT (07:16 UTC)
Expired
Jul 22, 2004, 3:15 AM CDT
In force
59 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clark County, IL

The radar

The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3229 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 220716
SVRILX
ILC023-220815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
216 AM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 315 AM CDT

* AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CASEY...OR ABOUT 12 MILES NORTHEAST OF
  TOLEDO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSVILLE
  WEST UNION

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3944 8801 3925 8801 3918 8766 3934 8761

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:50 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 21, 8:50 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
850 PM CDT WED JUL 21 2004

.DISCUSSION...LOOKS LIKE THE BEST OPPORTUNITY FOR SURFACE-BASED
CONVECTIVE DEVELOPMENT IN THE NEXT HOUR OR TWO IS SOUTHEAST OF A
PARIS TO EFFINGHAM LINE. THIS PROSPECT IS BECOMING LESS AND LESS
WITH TIME AS INSTABILITY WEAKENS WITH DECREASING INSOLATION. FURTHER
WEST...OLD CONVECTIVELY INDUCED VORTMAX IS NOW CENTERED OVER THE
MIDDLE OF THE STATE. THIS AIRMASS...HOWEVER IS MORE CAPPED THAN
FURTHER EAST AND ANY DEVELOPMENT WITH THIS FEATURE SHOULD BE
ELEVATED. WITH THE UNSTABLE AIRMASS STILL IN PLACE ABOVE THE CAP...
CANNOT COMPLETELY DROP POPS FOR ANY ONE AREA. WILL CONTINUE WITH
CHANCE POPS OVERNIGHT. OTHER PORTIONS OF THE FORECAST IN GOOD SHAPE.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY...
BOUNDARY EXPECTED TO SLOWLY SAG SOUTH INTO CWA OVER THE NEXT 24
HOURS ALLOWING AXIS OF CONVECTION TO BEGIN TO IMPACT AREA. FORECAST
AREA WELL INTO WARM SECTOR THIS AFTERNOON WITH DEW POINTS WELL INTO
THE 70S. BLOW-OFF CLOUDS FROM IOWA/NORTHERN ILLINOIS CONVECTION HAVE
HAMPERED HEATING A BIT IN THE NORTH BUT STILL LOOKING AT CAPES AS
HIGH AS 5500 J/KG. HOWEVER...ALSO HAVE NICE CAP STILL IN PLACE.
PREFRONTAL SURFACE TROUGH IS EVIDENT IN A NORTHEAST-SOUTHWEST
ORIENTATION FROM PONTIAC TO NEAR TAYLORVILLE. LAPS INDICATES BEST
INSTABILITY AND WEAKEST CAP ALONG THIS BOUNDARY AND FEEL THAT THAT
AREA ALONG BOUNDARY MAY BE ABLE TO FIRE NEXT FEW HOURS.
OTHERWISE...FORECAST AREA MAY HAVE TO WAIT FOR BETTER ORGANIZED
SYSTEM TO ENTER THE REGION FROM NORTHERN MISSOURI LATER THIS
AFTERNOON INTO THIS EVENING.

CONVECTIVE AXIS SHOULD SET UP ACROSS AREA ON THURSDAY BRINGING
ANOTHER SHOT AT STORMS. ALTHOUGH INSTABILITY SHOULD BE LESS...BEST
FLOW AT MIDDLE LEVELS SHOULD ALSO BE IN PLACE. A SERIES OF
DISTURBANCES SHOULD LEAD TO A GOOD CHANCE OF STORMS.  AS BOUNDARY
SHIFTS SOUTH ON FRIDAY POPS SHOULD END FROM THE NORTH. WILL KEEP
CHANCE IN ALL AREAS EARLY FRIDAY PER 12Z ETA.

FOLLOWED CLOSELY MAV TEMP GUIDANCE. MET SEEMS TOO COOL WITH
FORECASTS OF ONLY UPPER 60S AT SPRINGFIELD FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SURFACE RIDGE BUILDS INTO REGION FRIDAY NIGHT BRINGING ANOTHER COOL
AND DRY WEEKEND TO FORECAST AREA. 00Z GFS ENSEMBLES AND MEAN SUGGEST
GENERALLY DRY CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF
PACKAGE.  WITH LACK OF SURFACE FOCUS AND GULF MOISTURE CUT OFF WILL
GO DRY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04/BARKER
Hazardous weather outlook, Jul 21, 10:42 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1042 AM CDT WED JUL 21 2004

ILZ027>031-036>038-221100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH A HOT
AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. THERE IS A MODERATE RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE ALONG AND NORTH OF A LEWISTOWN TO
PEKIN TO BLOOMINGTON LINE THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE BOW ECHOES WITH DAMAGING WIND GUSTS...ALONG WITH
LARGE HAIL AND HEAVY DOWNPOURS.

IN ADDITION TO THE STORMS...TEMPERATURES AROUND 90 DEGREES COMBINE
WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDICES OF 100 TO 105
DEGREES THIS AFTERNOON. CHILDREN...THE ELDERLY AND PEOPLE WITH
CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT.
FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT
RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND MAY
STILL BE NEEDED TONIGHT.

ILZ040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...HAVANA...
JACKSONVILLE...LINCOLN...MATTOON...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

A STATIONARY FRONT ACROSS NORTHERN ILLINOIS WILL INTERACT WITH HOT
AND HUMID VERY UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE ALONG AND NORTH OF A QUINCY TO SPRINGFIELD
TO TERRE HAUTE INDIANA LINE. THE PRIMARY THREAT WITH THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY DOWNPOURS.

IN ADDITION TO THE STORMS...TEMPERATURES IN THE LOWER 90S
WILL COMBINE WITH DEWPOINTS IN THE 70S TO CREATE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY
AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM
THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO
MAY BE AT RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1043 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND INTO
THIS EVENING WITHIN A HOT AND HUMID AIR MASS. SOME OF THE STORMS
COULD CONTAIN HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS.

IN ADDITION TO THE STORMS...TEMPERATURES FROM 90 TO 95 DEGREES
COMBINED WITH DEWPOINTS IN THE 70S WILL CREATE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE THIS AFTERNOON. CHILDREN...THE ELDERLY
AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM
THE HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO
MAY BE AT RISK FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STATIONARY FRONT SLOWLY MOVE INTO THE AREA FOR THURSDAY AND
FRIDAY. THE FRONT WILL AGAIN INTERACT WITH THE HOT AND HUMID AIR
ALREADY IN PLACE AND PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS ON
THURSDAY AND FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:23 PM CDTSevere Thunderstorm WarningILXMenard52 min
Jul 22, 12:32 PM CDTSevere Thunderstorm WarningILXLogan58 min
Jul 22, 1:09 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon66 min
Jul 22, 1:32 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon43 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningILXPiatt59 min
Jul 22, 1:54 PM CDTTornado WarningILXPiatt51 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas65 min
Jul 22, 1:56 PM CDTSevere Thunderstorm WarningILXChristian64 min
Jul 22, 2:02 PM CDTFlash Flood WarningILXRichland3 hr
Jul 22, 2:09 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby66 min
Jul 22, 2:18 PM CDTSevere Thunderstorm WarningILXLawrence57 min
Jul 22, 2:21 PM CDTTornado WarningILXDouglas39 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXColes62 min
Jul 22, 2:32 PM CDTFlash Flood WarningILXLawrence4 hr
Jul 22, 2:54 PM CDTSevere Thunderstorm WarningILXClark, Edgar66 min
Jul 22, 3:05 PM CDTFlash Flood WarningILXShelby6 hr
Jul 22, 3:16 PM CDTSevere Thunderstorm WarningILXCumberland44 min
Jul 22, 3:22 PM CDTFlash Flood WarningILXClark, Cumberland6 hr
Jul 22, 3:27 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper63 min
Jul 22, 3:37 PM CDTSevere Thunderstorm WarningILXCrawford53 min
Jul 22, 4:00 PM CDTFlash Flood WarningILXCrawford, Jasper5 hr
Jul 22, 4:06 PM CDTSevere Thunderstorm WarningILXLawrence, Richland54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.